Complete integrability versus symmetry. (English) Zbl 1287.37039

A well known theorem on integration of differential equations in a domain \(\Omega\subset \mathbb R^n\) due to Lie says that if one have \(n\) linearly independent vector fields \(X_1, \dots, X_n\) in \(\Omega\) that generates a solvable Lie algebra under commutation: \([X_1, X_j ] = c^1_{1,j} X1\), \([X2, X_j] = c^1_{1, j} X_1 + c^2_{2, j} X_2\), \(\dots\), \([X_n, X_j ] = c^1{1, j} X_1 + c^2_{2, j} X_2 +\dots+c^n_{n, j} X_n\), then the differential equation \(\dot x = X_1(x)\) is solvable by quadratures. In fact, each of the differential equations \(\dot x = X_j (x)\) is integrable by quadratures [V. V. Kozlov, Differ. Equ. 41, No. 4, 588–590 (2005); translation from Differ. Uravn. 41, No. 4, 553–555 (2005; Zbl 1095.34501)]. Solving the system \(\dot x=X_1(x)\) by quadratures implies the existence (at least locally) of \(n - 1\) functionally independent first integrals of the system. Also, the solvable Lie algebra generated by \(X_1,\dots,X_n\) integrates to a solvable \(n\)-dimensional Lie group that maps the trajectories of the system to the trajectories of the system.
In this paper, an interesting converse problem is considered. Assume that the system \(\dot x=X(x)\) has \(n-1\) independent first integrals in \(\Omega\). The main result states that under some reasonable assumptions one can construct a vector field \(\tilde X\) defined on an open dense set \(\Omega_{0}\subset\Omega\), such that to each vector field \(\bar Y\), with \([\bar Y,\tilde X]=0\), there exists a real scalar function \(\mu =\mu(\bar Y)\) and a vector field \(Y = Y (\bar Y)\) such that \([X, Y] = \mu X\). Therefore, there exists a one-parameter Lie group which permutes the trajectories of the system \(x = X(x)\). This result is a generalization of a similar one for planar vector fields [J. Giné and J. Llibre, Z. Angew. Math. Phys. 62, No. 4, 567–574 (2011; Zbl 1263.34046)]. The proof is based on a local normal form for Nambu-Hamiltonian dynamical systems given by the author in [J. Geom. Phys. 62, No. 5, 1167–1174 (2012; Zbl 1238.37016)].


37J35 Completely integrable finite-dimensional Hamiltonian systems, integration methods, integrability tests
34A05 Explicit solutions, first integrals of ordinary differential equations
34C14 Symmetries, invariants of ordinary differential equations
Full Text: DOI arXiv


[1] Abraham R., Foundations of Mechanics (1978)
[2] DOI: 10.1007/978-1-4757-2063-1
[3] Arnold V. I., Mathematical Aspects of Classical and Celestial Mechanics (1989)
[4] DOI: 10.1063/1.1619204 · Zbl 1063.37047
[5] DOI: 10.1007/s00033-011-0116-5 · Zbl 1263.34046
[6] DOI: 10.1063/1.3257919 · Zbl 1304.37035
[7] Holm D. D., Geometric Mechanics I: Dynamics and Symmetry (2008) · Zbl 1160.70001
[8] Holm D. D., Geometric Mechanics II: Rotating, Translating, and Rolling (2008) · Zbl 1149.70001
[9] Holm D. D., Geometric Mechanics and Symmetry: From Finite to Infinite Dimensions (2009) · Zbl 1175.70001
[10] DOI: 10.1007/s10625-005-0193-3 · Zbl 1095.34501
[11] DOI: 10.1007/s10625-005-0193-3 · Zbl 1095.34501
[12] Kozlov V. V., Simmetriya, topologiya i rezonansy v gamil’tonovoi mekhanike (Symmetry, Topology, and Resonances in Hamiltonian Mechanics) (1995) · Zbl 0921.58029
[13] Marsden J. E., Introduction to Mechanics and Symmetry, 2. ed. (1999)
[14] DOI: 10.1103/PhysRevD.7.2405 · Zbl 1027.70503
[15] Ratiu T. S., Geometric Mechanics and Symmetry: The Peyresq Lectures pp 23– (2005)
[16] Stephani H., Differential Equations: Their Solutions Using Symmetries (1989) · Zbl 0704.34001
[17] DOI: 10.1007/BF02103278 · Zbl 0808.70015
[18] DOI: 10.1016/j.geomphys.2011.12.003 · Zbl 1238.37016
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.